Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 196, NWS Wichita, KS

August 17, 2014Ellsworth County, Lincoln County, Saline County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 17, 2014, 9:58 PM CDT for Ellsworth County, Lincoln County, Saline County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2014, 9:58 PM CDT (02:58 UTC)
Expired
Aug 17, 2014, 10:45 PM CDT
In force
47 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Ellsworth County, KS, Lincoln County, KS, Saline County, KS

The radar

The Wichita radar (KICT), 143 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 17, 9:07 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 3.0 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2014-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 115 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2014-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
115 J/kg
Mixed-layer CIN
-328 J/kg
Mixed-layer LCL
1603 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

233 
WUUS53 KICT 180258
SVRICT
KSC053-105-169-180345-
/O.NEW.KICT.SV.W.0196.140818T0258Z-140818T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
958 PM CDT SUN AUG 17 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ELLSWORTH COUNTY IN CENTRAL KANSAS...
  LINCOLN COUNTY IN CENTRAL KANSAS...
  WESTERN SALINE COUNTY IN CENTRAL KANSAS...

* UNTIL 1045 PM CDT

* AT 956 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM BARNARD TO 6 MILES SOUTHEAST OF WILSON...AND MOVING
  EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  ELLSWORTH...BEVERLY...WESTFALL...KANOPOLIS STATE PARK...
  BROOKVILLE...ELLSWORTH AIRPORT...KANOPOLIS AND GLENDALE.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 206 AND 253. THIS
INCLUDES INTERSTATE 135 BETWEEN MILE MARKERS 93 AND 95.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3922 9793 3895 9793 3896 9760 3896 9753
      3861 9783 3861 9793 3853 9793 3852 9847
      3920 9848
TIME...MOT...LOC 0258Z 257DEG 25KT 3917 9797 3876 9838

HAIL...<.75IN
WIND...60MPH

$$

HAYES
2 follow-up statements
253 
WWUS53 KICT 180316
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1016 PM CDT SUN AUG 17 2014

KSC053-105-169-180345-
/O.CON.KICT.SV.W.0196.000000T0000Z-140818T0345Z/
SALINE KS-LINCOLN KS-ELLSWORTH KS-
1016 PM CDT SUN AUG 17 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR ELLSWORTH...
LINCOLN AND WESTERN SALINE COUNTIES UNTIL 1045 PM CDT...

AT 1015 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM CULVER TO ELLSWORTH...AND MOVING EAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
BROOKVILLE AND KANOPOLIS STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3922 9793 3895 9793 3896 9760 3896 9753
      3861 9783 3861 9793 3853 9793 3852 9847
      3920 9848
TIME...MOT...LOC 0317Z 290DEG 35KT 3892 9781 3868 9823

HAIL...<.75IN
WIND...60MPH

$$

HAYES
769 
WWUS53 KICT 180340
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1040 PM CDT SUN AUG 17 2014

KSC053-105-169-180351-
/O.EXP.KICT.SV.W.0196.000000T0000Z-140818T0345Z/
SALINE KS-LINCOLN KS-ELLSWORTH KS-
1040 PM CDT SUN AUG 17 2014

...THE SEVERE THUNDERSTORM WARNING FOR ELLSWORTH...LINCOLN AND
WESTERN SALINE COUNTIES WILL EXPIRE AT 1045 PM CDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.  HOWEVER...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE
WITH THESE THUNDERSTORMS.

LAT...LON 3922 9793 3895 9793 3896 9760 3896 9753
      3861 9783 3861 9793 3853 9793 3852 9847
      3920 9848
TIME...MOT...LOC 0341Z 290DEG 35KT 3884 9753 3860 9795

$$

HAYES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 6:20 PM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, Aug 17, 6:20 PM CDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
620 PM CDT SUN AUG 17 2014

...UPDATED FOR 00Z AVIATION DISCUSSION...

.SYNOPSIS...
ISSUED AT 312 PM CDT SUN AUG 17 2014

SHORTWAVE TROUGH IS CURRENTLY MOVING OUT OF THE NORTHERN ROCKIES
AND INTO THE NORTHERN PLAINS WITH ANOTHER UPPER IMPULSE TRACKING
OVER THE TENNESSEE VALLEY. AT THE SURFACE...A WEAK TROUGH EXTENDS
FROM SE MO INTO SOUTHERN OK...WITH A LEE TROUGH EXTENDING FROM
WESTERN SD INTO EASTERN CO.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 312 PM CDT SUN AUG 17 2014

STORMS HAVE DEVELOPED OVER EASTERN CO AND WOULD EXPECT ADDITIONAL
DEVELOPMENT...ESPECIALLY OVER NW KS/WESTERN NEBRASKA. SOME OF THIS
MAYBE AIDED BY A WEAK PIECE OF ENERGY THAT WATER VAPOR IS SHOWING
TRACKING ACROSS NORTHERN CO. SOME OF THIS CONVECTION WILL TRY TO
AFFECT NW PORTIONS OF THE FORECAST AREA GENERALLY AFTER 03Z.
CENTRAL KS WILL HAVE THE "BEST" CHANCE AT SEEING STORMS DUE TO
INCREASED MOISTURE TRANSPORT AND ISENTROPIC LIFT ALONG THE 315K
SURFACE. BY MON MORNING THE SHORTWAVE WILL BE MOVING INTO THE
NORTHERN MISSISSIPPI VALLEY. WOULD EXPECT FAIRLY WIDESPREAD
CONVECTION AHEAD OF THE WAVE OVER IA AND FAR EASTERN NEBRASKA WITH
LESS CERTAINTY OVER OUR FORECAST AREA. THERE IS GOOD AGREEMENT
BETWEEN THE GFS AND NAM THAT A WEAK SLOW MOVING COLD FRONT WILL
TRY TO MAKE ITS WAY INTO CENTRAL KS WHICH MAY PROVIDE A FOCUS FOR
A FEW AFTERNOON STORMS WITH LOW CONFIDENCE DUE TO LACK OF DECENT CONVERGENCE
AND WARMING MID LEVEL TEMPS. ISENTROPIC LIFT AND 850-700MB THETA-E
ADVECTION WILL INCREASE OVER EASTERN KS MON EVENING AS THE MID LEVEL
FLOW VEERS WHICH MAY SPARK A FEW STORMS WITH BETTER COVERAGE OVER
NORTHEAST KS AND NW MO WHERE AN UPPER JET MAX WILL MOVE IN.

OUTSIDE OF A FEW MORNING STORMS OVER SE KS...WOULD EXPECT DRY
CONDITIONS ON TUE AS WE GET INTO SOME WEAK UPPER RIDGING. THERE IS
GOOD MODEL AGREEMENT IN LIFTING UPPER ENERGY OUT OF THE DESERT
SOUTHWEST AND INTO THE NORTHERN HIGH PLAINS OF WY/NEBRASKA BY TUE
NIGHT WITH THIS ACTIVITY STAYING NORTH OF THE AREA.

BASED ON 850MB TEMPS AND 1000-850MB PARTIAL THICKNESSES...TEMPS
MON LOOK TO BE SLIGHTLY WARMER THAN THE REMAINDER OF THE FIRST
FEW DAYS OF THE WORK WEEK. SURFACE WINDS SHIFTING TO THE SW AHEAD
OF THE SLOW MOVING FRONT SHOULD ALLOW SOME AREAS OVER SOUTH
CENTRAL KS TO PUSH THE CENTURY MARK. CONFIDENCE REMAINS HIGH THAT
ABOVE NORMAL TEMPS WILL CONTINUE THROUGH WED.

.LONG TERM...(WEDNESDAY THROUGH SUNDAY)
ISSUED AT 312 PM CDT SUN AUG 17 2014

ECMWF AND GFS REMAIN CONSISTENT IN DIGGING A BROAD UPPER TROUGH
OVER THE PACIFIC NW AND NORTHERN ROCKIES WITH THE GFS MORE ROBUST
WITH THIS FEATURE. THE ECMWF IS MORE AGGRESSIVE IN TAKING THIS
FEATURE EAST AND BY SAT HAS IT OVER THE NORTHERN/CENTRAL PLAINS.
MEANWHILE...THE GFS HOLDS THE BULK OF THE ENERGY BACK OVER THE
NORTHERN ROCKIES. THESE DIFFERENCES WILL ALSO HAVE A BIG IMPACT ON
THE TIMING OF A COLD FRONT...WITH THE ECMWF PUSHING IT THROUGH BY
SUN AFTERNOON. FOR NOW WILL CONTINUE WITH THE THINKING THAT THE
BETTER STORM CHANCES WILL REMAIN MAINLY NORTH OF THE FORECAST AREA
WITH THE FRONT SOMEWHERE NEAR THE KS/NEBRASKA BORDER BY SUN. THIS
WILL RESULT IN A CONTINUATION OF ABOVE NORMAL TEMPS THROUGH MOST
OF THESE EXTENDED PERIODS.

LAWSON

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 618 PM CDT SUN AUG 17 2014

THE SHOWERS/STORMS COULD MAKE IT INTO CENTRAL KANSAS THIS
EVENING...OTHERWISE EXPECTING VFR CONDITIONS TO PREVAIL AS
SOUTHEAST WINDS VEER OUT TO THE SOUTHWEST FOR MONDAY AFTERNOON.

JAKUB

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    70  98  71  97 /  10  10  20  10
HUTCHINSON      68  99  69  98 /  20  20  20  10
NEWTON          68  98  70  97 /  20  20  20  10
ELDORADO        69  97  71  97 /  20  20  20  10
WINFIELD-KWLD   69  99  72  98 /  10  10  20  10
RUSSELL         68  97  68  96 /  20  20  20  10
GREAT BEND      68  98  67  96 /  20  20  20  10
SALINA          70  98  71  97 /  20  20  20  10
MCPHERSON       68  98  69  97 /  20  20  20  10
COFFEYVILLE     67  97  71  97 /  10  10  30  20
CHANUTE         68  95  70  96 /  10  20  30  20
IOLA            67  94  70  95 /  10  20  30  20
PARSONS-KPPF    68  96  70  97 /  10  20  30  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 17, 9:05 PM CDT, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
905 PM CDT SUN AUG 17 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-190215-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
905 PM CDT SUN AUG 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS
CENTRAL KANSAS TONIGHT...WITH HAIL UP TO QUARTER SIZE AND DAMAGING
WINDS AROUND 60 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SMALL CHANCES FOR THUNDERSTORMS WILL CONTINUE MONDAY INTO TUESDAY
MORNING ACROSS THE AREA...WITH A SLIGHTLY HIGHER PROBABILITY MONDAY
NIGHT...ESPECIALLY FOR LOCATIONS EAST OF I-135. A FEW STRONG TO
MARGINALLY SEVERE STORMS WILL BE POSSIBLE. THE MAIN THREATS WILL BE
WIND GUSTS OF 50 TO 60 MPH AND NICKEL TO QUARTER SIZE HAIL.

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS IN CENTRAL KANSAS
WEDNESDAY NIGHT THROUGH FRIDAY NIGHT. THE THREAT FOR ORGANIZED
SEVERE WEATHER IS LOW.

HEAT INDICES OF 100 TO 104 DEGREES ARE POSSIBLE ACROSS THE ENTIRE
AREA DURING THE AFTERNOON HOURS...FROM MONDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, Aug 17, 8:49 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
849 PM CDT SUN AUG 17 2014

KSZ032-180215-
RUSSELL-
849 PM CDT SUN AUG 17 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN RUSSELL COUNTY IN CENTRAL KANSAS...

* UNTIL 915 PM CDT

* AT 848 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES
  NORTH OF LURAY TO 13 MILES NORTHWEST OF VICTORIA...MOVING SOUTHEAST
  AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PARADISE...LURAY...GORHAM...LUCAS AND WALDO.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3914 9904 3914 9849 3903 9849 3884 9904
TIME...MOT...LOC 0150Z 295DEG 26KT 3935 9873 3902 9924

HAYES
Local storm report, Aug 17, 9:15 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
915 PM CDT SUN AUG 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND GST     6 SSW WALDO             39.05N 98.84W
08/17/2014  E60 MPH          RUSSELL            KS   TRAINED SPOTTER

&&

SGS
Local storm report, Aug 17, 9:53 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
953 PM CDT SUN AUG 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TSTM WND GST     4 ESE WILSON LAKE       38.93N 98.48W
08/17/2014  M55 MPH          LINCOLN            KS   TRAINED SPOTTER

&&

SGS
Local storm report, Aug 17, 9:54 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
954 PM CDT SUN AUG 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND GST     9 NNE ELLSWORTH         38.85N 98.17W
08/17/2014  E50 MPH          ELLSWORTH          KS   TRAINED SPOTTER

&&

SGS

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 8:49 PM CDTSpecial Weather StatementICTRussell26 min
Aug 17, 9:14 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Russell46 min
Aug 17, 10:45 PM CDTSpecial Weather StatementICTMcPherson, Saline30 min
Aug 17, 10:49 PM CDTSevere Thunderstorm WarningICTMcPherson, Saline26 min
Aug 17, 11:16 PM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Marion, Saline44 min
Aug 17, 11:43 PM CDTSpecial Weather StatementICTReno32 min
Aug 18, 12:29 AM CDTSpecial Weather StatementICTKingman, Sedgwick31 min
Aug 18, 12:41 AM CDTSevere Thunderstorm WarningICTKingman, Reno, Sedgwick28 min
Aug 18, 1:20 AM CDTSpecial Weather StatementICTHarper, Sumner85 min
Aug 18, 1:45 AM CDTSpecial Weather StatementICTCowley90 min
Aug 18, 6:42 PM CDTSpecial Weather StatementICTHarper33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.